Texas, 2001

Hail in Texas, October 10, 2001

October 10, 2001 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 10, 5:28 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 10, 5:28 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT WED OCT 10 2001

OUTFLOW BOUNDARY SLICING SOUTHWEST ACROSS THE PERMIAN BASIN TOWARD
PECOS RIVER...EFFECTIVELY LIMITING THUNDERSTORM ACTIVITY ALONG WITH
LITTLE UPPER LEVEL SUPPORT.  ELEVATED CONVECTION THAT DEVELOPED AND
STRENGTHENED TO NEAR SEVERE LIMITS...BUT DIMINISHED DUE TO LACK OF
SUPPORT.  SURFACE TROUGH/TRIPLE POINT SOUTHEAST OF KMAF AND SHIFTING
SOUTH AHEAD OF OUTFLOW BOUNDARY.  LOW LEVEL CONVERGENCE WEAK ALONG
SAME...SO NOT EXPECTING MUCH MORE DEVELOPMENT OVER EAST FOR THE
NEXT FEW HOURS.

SEVERE THUNDERSTORM WATCH WILL BE CANCELLED AND HAVE SENT A ZONE
UPDATE TO DROP SEVERE WORDING.  WE MAY SEE ADDITIONAL THUNDERSTORMS
DEVELOP LATER THIS EVENING...AS SHORTWAVE TROUGH OVER NEW MEXICO
TRANSLATES EASTWARD...ESPECIALLY IF ENOUGH LOW LEVEL MOISTURE
POOLS/INCREASES NORTHWEST ALONG FRONT INTO SOUTHEAST NEW MEXICO.
POSSIBILITY OF MCS DEVELOPING LATER TONIGHT WITH ONLY ISOLATED SEVERE
THUNDERSTORMS EXPECTED.  MAIN LIMITING FACTOR WILL BE LOW LEVEL FOCUS
MOVING TOO FAR SOUTH AWAY FROM UPPER LEVEL SUPPORT.

.MAF...
TX...NONE.
NM...NONE.

AKL

In the hours before

Special weather statement, Oct 10, 2:16 PM CST, 5 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT WED OCT 10 2001

...A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE
PERMIAN BASIN AND THE LOW ROLLING PLAINS...

...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE...

.SYNOPSIS...
THE COMBINATION OF A COLD FRONT MOVING INTO THE PERMIAN BASIN....AN
UPPER LEVEL DISTURBANCE MOVING ACROSS NEW MEXICO...ABUNDANT AMOUNTS
OF LOW LEVEL MOISTURE OVER THE AREA...AND DAYTIME HEATING...WILL
RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
PORTIONS OF THE PERMIAN BASIN...THE LOW ROLLING PLAINS...THE LOWER
TRANS PECOS REGION...AND THE EDWARDS PLATEAU.

DAYTIME HEATING...MOISTURE...AND SUFFICIENT MID LEVEL LAPSE
RATES WILL RESULT IN HIGH LEVELS OF ATMOSPHERIC INSTABILITY.  WINDS
IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE
FAVORABLE LATER THIS AFTERNOON AND EVENING FOR SCATTERED SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND ISOLATED
TORNADOES.

LATE TONIGHT A SECOND UPPER LEVEL DISTURBANCE WILL MOVE INTO FAR
WEST TEXAS.  THIS FAVORS A CONTINUATION OF THUNDERSTORMS ACROSS
PARTS OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OVERNIGHT.

.THREATS...

SEVERE THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
SNYDER TO BIG SPRING TO BIG LAKE LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A SEMINOLE...
TO ODESSA...TO FORT STOCKTON LINE.

LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA.
WIND GUSTS TO 65 MPH...VERY HEAVY RAINS...AND LIGHTNING ARE ALSO
POSSIBLE WITH SEVERE THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON
AND EVENING.

STORM SPOTTERS HAVE BEEN ACTIVATED EAST OF A SEMINOLE TO FORT
STOCKTON LINE.

PV/03
Special weather statement, Oct 10, 5:27 PM CST, 2 hours 18 minutes before
TXZ045>048-050>053-061>063-068>070-075-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT WED OCT 10 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF WEST
   TEXAS...

THE SEVERE THUNDERSTORM WATCH ISSUED AT 145 PM CDT HAS BEEN CANCELLED
FOR ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...AND
UPTON COUNTIES.  THE SEVERE THUNDERSTORM THREAT HAS DISSIPATED...
HOWEVER SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER
TONIGHT.  THERE ALSO REMAINS THE POSSIBILITY FOR ISOLATED SEVERE
THUNDERSTORMS OVER THE FORECAST AREA WITH THE MAIN THREATS BEING
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE
LATER STATEMENTS.

MARTIN
Special weather statement, Oct 10, 5:54 PM CST, 1 hour 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT WED OCT 10 2001

.SYNOPSIS...
A COLD FRONT OVER SOUTHEAST NEW MEXICO AND THE CENTRAL PERMIAN BASIN
WILL CONTINUE MOVING SOUTH THROUGH THE OUTLOOK AREA TONIGHT.  AN
UPPER LEVEL DISTURBANCE OVER NEW MEXICO WILL MOVE EAST ACROSS
NORTHERN PORTIONS OF THE PERMIAN BASIN TONIGHT.  LOW LEVEL MOISTURE
WILL SPREAD NORTHWEST ALONG THE FRONTAL BOUNDARY...AND ALONG WITH THE
UPPER LEVEL DISTURBANCE...COMBINE TO GIVE MOST OF THE AREA A
CHANCE OF SHOWERS AND THUNDERSTORMS.

.THREATS...

SEVERE THUNDERSTORMS...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST NEW
MEXICO THIS EVENING...THEN SPREAD EAST ACROSS PORTIONS OF THE OUTLOOK
AREA TONIGHT.  SOME LOCATIONS COULD SEE STORMS STRENGTHEN ENOUGH TO
PRODUCE GUSTY WINDS TO 55 MPH AND HAIL...MAINLY OVER SOUTHEAST NEW
MEXICO...THE NORTHERN PERMIAN...AND LOW ROLLING PLAINS.

HEAVY RAIN...
ABUNDANT LOW LEVEL MOISTURE RESIDED OVER EASTERN PORTIONS OF THE
PERMIAN BASIN AND LOWER TRANS PECOS EARLY THIS EVENING.  THIS
MOISTURE IS EXPECTED TO SPREAD NORTHWEST ALONG AND BEHIND THE
FRONTAL BOUNDARY OVERNIGHT.  THE POSSIBILITY EXISTS FOR AN AREA OF
SHOWERS AND THUNDERSTORMS TO DEVELOP AND MOVE EAST TROUGH THE
PERMIAN BASIN.  SOME LOCATIONS...ESPECIALLY EAST OF THE PECOS RIVER
...COULD SEE HEAVY RAINFALL OVERNIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF THE EVENING
OR OVERNIGHT.

AKL

The radar

The Midland/Odessa radar (KMAF), 86 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Reagan

When
October 10, 7:45 PM CST
Where
Reagan County, 2 mi SE of Stiles
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.383, -101.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270141.